Alert archive / Arizona / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 76, NWS Flagstaff, AZ

August 12, 2015Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Aug 12, 2015, 5:13 PM MST for Coconino County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 12, 2015, 5:13 PM MST (00:13 UTC)
Expired
Aug 12, 2015, 5:45 PM MST
In force
32 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 112 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 0.2 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2015-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 662 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2015-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
662 J/kg
Mixed-layer CIN
-10 J/kg
Mixed-layer LCL
1485 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

203 
WUUS55 KFGZ 130013
SVRFGZ
AZC005-130045-
/O.NEW.KFGZ.SV.W.0076.150813T0013Z-150813T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
513 PM MST WED AUG 12 2015

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 545 PM MST

* AT 512 PM MST...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 10
  MILES NORTHWEST OF WUPATKI TRAILS...OR 19 MILES NORTH OF
  FLAGSTAFF...AND MOVING EAST AT 10 MPH.

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHERN COCONINO COUNTY.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 U.S. HIGHWAY 89 BETWEEN MILE MARKERS 435 AND 439.
 HIGHWAY 180 BETWEEN MILE MARKERS 237 AND 242.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WIND GUSTS...
DESTRUCTIVE HAIL...DEADLY LIGHTING AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...TAKE COVER IN A STURDY BUILDING AND STAY AWAY FROM
WINDOWS UNTIL THE STORM PASSES. HEAVY RAIN FLOODS ROADS QUICKLY. DO
NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3541 11178 3557 11183 3564 11159 3544 11153
TIME...MOT...LOC 0012Z 263DEG 9KT 3546 11170 

$$

MAS
1 follow-up statement
097 
WWUS55 KFGZ 130041
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
541 PM MST WED AUG 12 2015

AZC005-130051-
/O.EXP.KFGZ.SV.W.0076.000000T0000Z-150813T0045Z/
COCONINO-
541 PM MST WED AUG 12 2015

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN COCONINO COUNTY WILL
EXPIRE AT 545 PM MST...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3541 11178 3557 11183 3564 11159 3544 11153
TIME...MOT...LOC 0040Z 263DEG 9KT 3546 11170 

$$

MAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:30 PM MST, 2 hours 43 minutes earlier.

Area forecast discussion, Aug 12, 2:30 PM MST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
230 PM MST WED AUG 12 2015

.SYNOPSIS...DEEP MOISTURE WILL REMAIN IN PLACE ACROSS NORTHERN
ARIZONA INTO THE EVENING HOURS WITH ISOLATED TO SCATTERED SHOWER AND
THUNDERSTORM ACTIVITY CONTINUING...ESPECIALLY FROM PRESCOTT TO
WINSLOW NORTH. FOR THURSDAY INTO EARLY NEXT WEEK...HIGH PRESSURE AND
A DRIER AIR MASS WILL MOVE OVER ARIZONA LEADING A DECREASE IN
MONSOON ACTIVITY.

&&

.DISCUSSION...HIGH PRESSURE WAS CENTERED OVER NEW MEXICO DURING THE
AFTERNOON HOURS, SLOWLY BUILDING TOWARD ARIZONA. SIGNIFICANT
MOISTURE WILL PERSIST ACROSS NORTHERN ARIZONA INTO THE EVENING HOURS
WITH SCATTERED SHOWERS AND THUNDERSTORMS CONTINUING ALONG AND
NORTHWEST OF A PRESCOTT TO WINSLOW LINE. FURTHER EAST, A DRIER AIR
MASS HAS MOVED IN WITH THE APPROACHING HIGH PRESSURE SYSTEM AND ONLY
ISOLATED ACTIVITY IS ANTICIPATED OVERNIGHT.

FOR THURSDAY THROUGH TUESDAY...THE HIGH OVER NEW MEXICO WILL
GRADUALLY SHIFT OVER ARIZONA. AS A RESULT, LOOK FOR A DISTINCT
DOWNTURN IN SHOWER AND THUNDERSTORM ACTIVITY WITH JUST ENOUGH
LINGERING MOISTURE FOR A SLIGHT CHANCE OF STORMS EACH DAY.

&&

.AVIATION...FOR THE 18Z PACKAGE...EXPECT SCATTERED TO NUMEROUS
SHRA/TSRA WITH ISOLATED +TSRA...ESPECIALLY IN THE AFTERNOON HOURS.
MVFR/IFR CONDITIONS AND ERRATIC SURFACE WINDS ARE POSSIBLE WITH THE
STRONGEST STORMS. SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO
DECREASE AFTER 03Z. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...MCCOLLUM
AVIATION...RR

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF
Hazardous weather outlook, Aug 12, 4:14 AM MST, 12 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
414 AM MST WED AUG 12 2015

AZZ004>018-037>040-130900-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
414 AM MST WED AUG 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...TODAY AND TONIGHT
SIGNIFICANT MOISTURE WILL PERSIST ACROSS NORTHERN ARIZONA AGAIN
TODAY WITH ANOTHER ROUND OF NUMEROUS SHOWERS AND THUNDERSTORMS
ANTICIPATED...ESPECIALLY ALONG AND WEST OF A PRESCOTT TO FLAGSTAFF
TO PAGE LINE. STRONGER STORMS WILL BE CAPABLE OF PRODUCING
DAMAGING WINDS AND HAIL ALONG WITH LOCALIZED FLASH FLOODING. STORM
MOTION WILL BE SOUTH TO NORTH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY THROUGH MONDAY...HIGH PRESSURE GRADUALLY SHIFTS WESTWARD
APPROACHING AND EVENTUALLY MOVING INTO ARIZONA. WHILE A REDUCTION
IN STORMS IS EXPECTED...ENOUGH MOISTURE AND INSTABILITY WILL
REMAIN TO KEEP SLIGHT CHANCES FOR PRECIPITATION EACH DAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KD

In the hours before

Local storm report, Aug 12, 12:06 PM MST, 5 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1206 PM MST WED AUG 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     FLASH FLOOD      20 SSE KAIBITO          36.32N 110.97W
08/11/2015                   COCONINO           AZ   PUBLIC

            WATER FLOODED ROAD NEAR JCT OF HWY 160 SR 98. TIME
            ESTIMATED.

&&

CORRECTED EVENT TIME...REMARKS

EVENT NUMBER FGZ1500121

NWS FLAGSTAFF
Special weather statement, Aug 12, 3:30 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
330 PM MST WED AUG 12 2015

AZZ012-015-016-122315-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-EASTERN MOGOLLON
RIM-WESTERN MOGOLLON RIM-
330 PM MST WED AUG 12 2015

...SPECIAL WEATHER STATEMENT...

AT 329 PM MST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TREMAINE LAKE...OR 31 MILES WEST OF WINSLOW...MOVING NORTH AT 5 MPH.

HALF INCH HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LONG LAKE AND ASHURST LAKE CAMPGROUNDS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLOWING WATER IN NORMALLY DRY WASHES. DO NOT DRIVE YOUR VEHICLE
THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3478 11110 3477 11132 3504 11142 3508 11106
TIME...MOT...LOC 2229Z 175DEG 4KT 3485 11122

MAS

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 5:48 PM MSTSpecial Weather StatementFGZ42 min
Aug 13, 1:53 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 13, 2:07 PM MSTSpecial Weather StatementFGZCoconino23 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.